Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 159, NWS Dodge City, KS

August 30, 1994Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 30, 1994, 6:33 PM CDT for Kiowa County, Kansas. It was in force for 27 min.

The area

The counties it named.

The facts

Issued
Aug 30, 1994, 6:33 PM CDT (23:33 UTC)
Expired
Aug 30, 1994, 7:00 PM CDT
In force
27 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1994-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1994-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KDDC 302333 RRA
SVRDDC
KSC097-310000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CDT TUE AUG 30 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...SOUTHEASTERN KIOWA COUNTY
 
AT 630 PM CDT...DODGE CITY DOPPLER RADAR INDICTATED A SEVERE
THUNDERSTORM 10 MILES SOUTHEAST OF GREENSBURG MOVING NORTHEAST AT ABOUT
5 MPH AN HOUR.
 
THIS STORM IS EXPECTED TO MOVE OVER OPEN COUNTRY NORTHWEST OF CROFT
BY 7 PM.  THIS STORM IS LIKELY PRODUCING LARGE HAIL AND LOCALLY
TORRENTIAL RAINFALL OF ABOUT 2 INCHES PER HOUR.
 
PERSONS IN SOUTHEASTERN KIOWA COUNTY TAKE COVER FROM THIS STORM.  STAY
AWAY FROM WINDOWS AND REFRAIN FROM USING APPLIANCES AND THE TELEPHONE
EXCEPT FOR EMERGENCIES.
 
JOHNSON/RICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:21 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 30, 3:21 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT TUE AUG 30 1994

LAMP DATA AND ADAP SHOW BEST MSTR CONVERG ALONG TRF FROM P28 AND
NEWRD. ACTUAL COLD FRONT STILL IN N KS WILL SLIDE SOUTH RAPIDLY
TONIGHT TO CATCH UP WITH TRF. 5MA AND SAT PICS SHOW SOUTH BRANCH
WAVE MOVING ACROSS SOUTH ROCKIES ATTM AND NOT HANDLED WELL BY MODELS.
ISENTROPIC LIFT OVER COLD FRONT WED SHOULD GENERATE RWS ACROSS W KS
ALONG WITH UPSLOPE LL FLOW.R

KRUSE

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.